Alert archive / Illinois / Flash Flood Watches in 2019

Flash Flood Watch 9, NWS St. Louis, MO

June 15, 20196 counties in Illinois

NWS St. Louis, MO issued this flash flood watch at Jun 15, 2019, 3:23 AM CDT for 6 counties in Illinois. It took effect at Jun 15, 2019, 9:00 AM CDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2019, 3:23 AM CDT (08:23 UTC)
In effect from
Jun 15, 2019, 9:00 AM CDT
Expired
Jun 16, 2019, 7:00 AM CDT
In force
22 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Bond County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 93 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WGUS63 KLSX 150823
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
323 AM CDT Sat Jun 15 2019

ILZ058>060-064-065-099-152030-
/O.NEW.KLSX.FF.A.0009.190615T1400Z-190616T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Jersey IL-
Including the cities of Litchfield and Vandalia
323 AM CDT Sat Jun 15 2019

...FLASH FLOOD WATCH IN EFFECT FROM 9 AM CDT THIS MORNING THROUGH
SUNDAY MORNING...

The National Weather Service in Saint Louis has issued a

* Flash Flood Watch for portions of south central Illinois and 
  southwest Illinois...including the following counties...in 
  south central Illinois...Bond IL...Fayette IL and Montgomery 
  IL. In southwest Illinois...Greene IL...Jersey IL and Macoupin 
  IL. 

* from 9 AM CDT this morning through Sunday morning

* Thunderstorms capable of producing very heavy rainfall in a
  short period of time are expected to move across south central
  Illinois today and tonight. One to three inches of rainfall 
  over already wet ground will likely produce flash flooding. 

* Heavy rainfall will result in flooding of low lying or poor
  drainage areas...and ultimately dangerous flash flooding on
  smaller creeks and streams. Additional rises on larger streams 
  and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Britt
3 follow-up statements
612 
WGUS63 KLSX 152056
FFALSX

Flood Watch
National Weather Service Saint Louis MO
356 PM CDT Sat Jun 15 2019


ILZ058>060-064-065-099-160900-
/O.CON.KLSX.FF.A.0009.000000T0000Z-190616T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Jersey IL-
Including the cities of Litchfield and Vandalia
356 PM CDT Sat Jun 15 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

The Flash Flood Watch continues for

* portions of south central Illinois and southwest Illinois...
  including the following counties...in south central Illinois...Bond
  IL...Fayette IL and Montgomery IL. In southwest 
  Illinois...Greene IL...Jersey IL and Macoupin IL. 

* through Sunday morning

* Thunderstorms capable of producing very heavy rainfall in a
  short period of time are expected to move across south central
  Illinois tonight. An additional inch of rainfall is expected over
  already wet ground which will likely produce flash flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Additional rises on larger streams 
  and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Byrd
283 
WGUS63 KLSX 160840
FFALSX

Flood Watch
National Weather Service Saint Louis MO
340 AM CDT Sun Jun 16 2019


ILZ058>060-064-065-099-161200-
/O.CON.KLSX.FF.A.0009.000000T0000Z-190616T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Jersey IL-
Including the cities of Litchfield and Vandalia
340 AM CDT Sun Jun 16 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* portions of south central Illinois and southwest Illinois... 
  including the following counties...in south central Illinois...
   Bond IL...Fayette IL and Montgomery IL. In southwest 
  Illinois...Greene IL...Jersey IL and Macoupin IL. 

* until 7 AM CDT this morning

* Thunderstorms capable of producing very heavy rainfall in a
  short period of time may continue to move through parts of
  southwest Illinois early this morning. An additional inch of
  rainfall is possible over already wet ground which may produce 
  flash flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Additional rises on larger streams 
  and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

GKS
917 
WGUS63 KLSX 161221
FFALSX

Flood Watch
National Weather Service Saint Louis MO
721 AM CDT Sun Jun 16 2019

ILZ058>060-064-065-099-161330-
/O.EXP.KLSX.FF.A.0009.000000T0000Z-190616T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Jersey IL-
Including the cities of Litchfield and Vandalia
721 AM CDT Sun Jun 16 2019

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of south central Illinois and
southwest Illinois has expired. Heavy rain has ended across this
area.

$$

Kanofsky

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 14, 10:52 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 14, 10:52 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1052 PM CDT Fri Jun 14 2019

.SHORT TERM... (Through Sunday Night)
Issued at 341 PM CDT Fri Jun 14 2019

An area of decaying showers associated with a migratory
disturbance aloft will continue to move eastward through eastern
MO and western IL the remainder of this afternoon and into the
very early evening. In the wake of this activity and for a good
part of the evening, I expect to see a relatively lull or minimum
in precipitation chances. This will change overnight. Moisture
convergence/lift associated with a strengthening and veering west-
southwesterly LLJ along with weak forcing attendant with another
migratory disturbance in the flow aloft should lead to blossoming
development/coverage of elevated showers and thunderstorms
basically along and north of I-70. While the region is void of any
instability at this time, instability currently present over the
Plains associated with deeper moisture and warmer air and steep
mid level lapse rates will spread eastward resulting in increasing
MUCAPE. Isolated strong-severe storms capable of marginally
severe hail will be possible from central into eastern MO.

The overall region encompassed by storms will be centered through
east central MO into southwest IL at 12z Saturday, associated with
lift/forcing associated with the LLJ and disturbance aloft. These
storms will continue to pose a threat of isolated marginally
severe hail in the morning. The majority of the guidance
including CAMS indicate the showers and storms should generally
move east-southeast on Saturday morning tracking across southern
IL. The main question regarding Saturday's convective trends are
the potential for additional storms. It's not out of the question
that additional more scattered storms could try to develop across
eastern MO in a discontinuous fashion, immediately in the wake of
the morning complex given the west-southwesterly LLJ and
reservoir of quite unstable air upstream. The other scenario is
the morning activity and its residual boundary along with a
possible trailing MCV focus additional development across southern
IL into southeastern MO. This later scenario seems most probable
at this time. Across the remainder of the area, while there will
continue to be a chance of storms in the afternoon, the most
probable area outside of the aforementioned residual boundary in
SE MO/SRN IL, would be across northern MO or southern IA where
very unstable and weakly capped conditions will exist.

The unsettled pattern will continue on Saturday night into Sunday.
Current thinking is that an elongated MCS will evolve across
northern MO/southern IA early on Saturday evening. This MCS will
then track south-southeastward through the northern 2/3rds of the
CWA on Saturday night with an attendant threat of a few severe
storms capable of damaging winds and large hail. Convective trends
are a bit more nebulous on Sunday and Sunday night. However the
overall pattern and environment will favor showers and storms with
potential for residual boundaries on Sunday and eventually the
sagging cold front, a moist unstable air mass, and migratory
disturbances in the flow aloft.

Glass

.LONG TERM... (Monday through Next Friday)
Issued at 341 PM CDT Fri Jun 14 2019

Showers and thunderstorms from over the weekend will linger in the
area on Monday day as the cold front stalls in southern Missouri and
Illinois. There is some uncertainty as to where the front will
stall, bringing uncertainty to the amount of precipitation expected
across the CWA on Monday. A building surface high pressure in the
Upper Mississippi River Valley edges the front out of the area
Monday night into early Tuesday, bringing drier air into the region
for Tuesday and a brief break from the week's wet weather.

Precipitation returns Wednesday as an upper level short wave trough
moves into the area accompanying a surface low, retreating warm
front, and low level moisture convergence. This round of showers and
thunderstorms is expected further increasing QPF for the period.
There are suggestions that the system will exit to the east sometime
Thursday, bringing drier conditions.

MRM

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1039 PM CDT Fri Jun 14 2019

Elevated convection is expected late tonight into Saturday
morning due to an approaching upper level disturbance, a weak
warm front, and a southwesterly low level jet. Showers and storms
should move into UIN and COU around 06-08Z, and into the St Louis
metro area around 10-12Z Saturday. Most of this convection should
shift east-southeast of the taf sites by late morning. The cloud
ceiling may drop into the MVFR category Saturday morning as the
lower levels of the atmosphere saturate. There may also be LLWS
late tonight and early Saturday morning due to winds at 2000 feet
in height from the southwest at 40-45 kts. Southerly surface winds
will veer around to a southwest direction late Saturday morning
or afternoon after passage of the warm front. The cloud ceiling
should rise back into the VFR category by late Saturday
afternoon. Another round of convection may develop Saturday
evening.

SPECIFICS FOR KSTL: Elevated convection is expected late tonight
into Saturday morning due to an approaching upper level
disturbance, a weak warm front, and a southwesterly low level jet.
Showers and storms should move into STL around 10-12Z Saturday.
Most of this convection should shift east-southeast of STL by
late morning. The cloud ceiling may drop into the MVFR category
Saturday morning as the lower levels of the atmosphere saturate.
There may also be LLWS late tonight and early Saturday morning due
to winds at 2000 feet in height from the southwest at 40-45 kts.
Southerly surface winds will veer around to a southwest direction
late Saturday morning or afternoon after passage of the warm
front. The cloud ceiling should rise back into the VFR category by
late Saturday afternoon. Another round of convection may develop
late Saturday evening.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 14, 3:32 PM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
332 PM CDT Fri Jun 14 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
332 PM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely overnight across much of eastern Missouri
and west central and southwest Illinois. Isolated severe thunderstorms
capable of producing large hail are possible across parts of central
and eastern Missouri.

Major river flooding is forecast to continue along parts of the
Missouri, Mississippi, Illinois Rivers as well as the lower Meramec
and Cuivre Rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms remain possible across parts of the area each day
Saturday through Thursday. The highest probability of storms will be
Saturday through Sunday, when a few thunderstorms could become
severe capable of producing large hail and damaging winds.

Major river flooding is forecast to continue along parts of the
Missouri, Mississippi, Illinois Rivers as well as the lower Meramec
and Cuivre Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible overnight cross parts of central and
eastern Missouri.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:53 PM CDTTornado WarningLSXJersey25 min

Nearby

Flash Flood Watches in Illinois, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.